Indiana, 2006

Hail and Damaging Winds in Indiana, May 24, 2006

May 24, 2006 · NWS LOT · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 24, 2:55 PM EST, 3 hours earlier.

Area forecast discussion, May 24, 2:55 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
255 PM CDT WED MAY 24 2006

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

FORECAST DISCUSSION WILL BE SOMEWHAT ABBREVIATED DUE TO SEVERE
WEATHER.

CONVECTIVE POTENTIAL THIS EVENING REMAINS THE MAIN FORECAST ISSUE TO
RESOLVE. SURFACE ANALYSIS FROM 17Z INDICATED WARM FRONT EXTENDING
ACROSS EASTERN IOWA INTO CENTRAL ILLINOIS. OCCLUDED SURFACE LOW IS
LOCATED ACROSS FAR SOUTHEAST NORTH DAKOTA WILL OCCLUDED BOUNDARY
EXTENDING INTO NORTH CENTRAL IOWA...AND A COLD FRONT FROM CENTRAL
IOWA INTO NORTHWEST MISSOURI. ACTIVITY HAS BEEN DEVELOPING ALONG THE
WARM FRONTAL BOUNDARY OVER THE PAST HOUR ACROSS FAR WESTERN PORTIONS
OF CWA...AT THE LEADING EDGE OF MUCH HIGHER SURFACE BASED
INSTABILITY AND NO CIN. AXIS OF GREATEST INSTABILITY IS JUST IN
ADVANCE OF BOUNDARY ACROSS CENTRAL IOWA WITH SB CAPES ON THE ORDER
OF 2-3K J/KG. MID/UPPER LEVEL JET STREAK OF 50 KTS NOTED IN REGIONAL
PROFILER DATA ACROSS MO/SWRN IL HAS AIDED IN DEVELOPMENT OF
THUNDERSTORMS NORTH OF STL. EXPECTING THIS ACTIVITY TO GRADUALLY
SHIFT ACROSS SOUTHERN PORTIONS OF THE CWA THIS EVENING. ANOTHER AREA
OF EXPECTED CONVECTIVE INITIATION LATE THIS AFTERNOON INTO THIS
EVENING IS ACROSS NORTHWEST/NORTH CENTRAL ILLINOIS WHICH HAS BEEN
PLACED IN A MODERATE RISK AREA BY SPC. AFOREMENTIONED INSTABILITY
AXIS ACROSS IOWA WILL BE SHIFTING EASTWARD INTO THIS AREA BY EARLY
THIS EVENING...AND FORCING FOR ASCENT SHOULD GRADUALLY INCREASE BY
THIS EVENING AS SHORT WAVE AND ANOTHER ASSOCIATED SPEED MAX
APPROACHES FROM NORTHEAST NEBRASKA.

UPPER LOW WILL MOVE ACROSS THE SOUTHERN GREAT LAKES THURSDAY KEEPING
A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE DAY THURSDAY.
UPPER RIDGING BUILDS BACK INTO THE REGION FOR THE WEEKEND...ALLOWING
FOR DRY WARM CONDITIONS. LATEST GFS HAS BACKED OFF ON DAMPENING
UPPER RIDGE EARLY NEXT WEEK AND WILL KEEP PRECIP OUT OF THE FORECAST
AT THIS TIME.

NDM

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
100 PM CDT

THE MAIN FORECAST CHALLENGE FOR THIS AFTERNOON AND EVENING WILL BE
TIMING THE RETURN OF THUNDERSTORM ACTIVITY TO THE TAF SITES.  THERE
IS LITTLE QUESTION THAT THERE WILL BE WIDESPREAD THUNDERSTORM
ACTIVITY...HENCE THE PREVAILING TSRA IN THE TAFS TONIGHT...BUT AS IS
FREQUENTLY THE CASE...TIMING IS THE PRIMARY CONCERN.  THE MODEL
GUIDANCE IS QUITE CONSISTENT IN BRINGING A SIGNIFICANT LOW LEVEL
INSTABILITY TO THE REGION AND STRONG MID LEVEL FORCING FROM A SHORT
WAVE ROTATING AROUND THE CYCLONIC FLOW ALOFT...BUT THERE IS SOME
SIGNIFICANT DIFFERENCES BETWEEN THE NAM AND GFS ON HANDLING THE LOW
LEVEL TEMPERATURE PROFILE.  THE GFS KEEPS STRONGER CAPPING OVER THE
REGION SUPPRESSING CONVECTION...WHILE THE NAM HAS BETTER
MIXING...BREAKING THE CAP EARLY THIS EVENING.  PREFER THE NAM IDEA
HERE AND HAVE BROUGHT PREVAILING TS TO THE TAFS DURG THE EVENING
HOURS.  THERE WILL LIKELY BE SOME LINGERING SHRA/TSRA THROUGH THE
EARLY MORNING HOURS BEFORE THE MAIN FRONTAL BOUNDARY CLEARS THE
REGION...BUT ACTIVITY SHOULD BE MORE SCT AND THUS HAVE INDICATED
CNVTV POTENTIAL THROUGH VCTY AND CB CLOUD GROUPS.  CIGS HAVE BEEN
VFR THROUGH THE DAY AND BASES ARE EXPECTED TO REMAIN SO...GENERALLY
AROUND 4KFT-5KFT.  VSBY SHOULD ALSO REMAIN UNRESTRICTED EXCEPT INVOF
PCPN...AND THEN SHOULD REMAIN IN MVFR RANGES.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, May 24, 4:30 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT WED MAY 24 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-250930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT WED MAY 24 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING
FOR LOCATIONS GENERALLY WEST OF INTERSTATE 39. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE
FORECAST AREA THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
ACROSS WEST CENTRAL ILLINOIS ARE EXPECTED TO MOVE NORTHEAST INTO THE
FORECAST AREA THIS EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS EASTERN IOWA THIS EVENING...MOVING INTO
NORTH CENTRAL ILLINOIS AFTER 7 PM. THE MAIN THREATS WITH THE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN
ISOLATED TORNADO IS POSSIBLE. THE THREAT OF SEVERE WEATHER SHOULD
DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. THESE THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-250930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT WED MAY 24 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS
EVENING...WITH A SLIGHT CHANCE THAT A FEW OF THESE THUNDERSTORMS MAY
BE SEVERE PRODUCING HAIL AND WIND GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THURSDAY. NO ADDITIONAL
SEVERE WEATHER IS EXPECTED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, May 24, 5:27 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
527 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     MAZON                   41.24N 88.42W
05/24/2006                   GRUNDY             IL   TRAINED SPOTTER

            12 INCH DIA TREE DOWN. GRAND RIDGE ANT IL-47.

&&

WN
Local storm report, May 24, 5:44 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
544 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     PIPER CITY              40.76N 88.19W
05/24/2006                   FORD               IL   LAW ENFORCEMENT

            BRICK GARAGE DESTROYED. TRESS DOWN AROUND TOWN.

&&

WN
Local storm report, May 24, 5:46 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
546 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     5 NW MILFORD            40.68N 87.76W
05/24/2006                   IROQUOIS           IL   CO-OP OBSERVER

            3 FOOT DIAMETER WALNUT TREE DOWN.

&&

WN
Local storm report, May 24, 5:50 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
550 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     MARTINTON               40.92N 87.73W
05/24/2006                   IROQUOIS           IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

WN
Local storm report, May 24, 5:52 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
552 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     CRESCENT CITY           40.77N 87.86W
05/24/2006  M0 MPH           IROQUOIS           IL   EMERGENCY MNGR

            GUST TO 64 MPH.

&&

WN
Local storm report, May 24, 5:55 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
555 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     BONFIELD                41.15N 88.06W
05/24/2006                   KANKAKEE           IL   LAW ENFORCEMENT

            TREES DOWN. LIMESTONE ROAD BLOCKED BETWEEN 100N AND 500W.

&&

WN

The radar

The Chicago radar (KLOT), 121 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 24, 5:55 PM EST
Where
Benton County, Freeland Park
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.617, -87.483

Three inch diameter tree limbs blown down.

Hail, Jasper

When
May 24, 4:59 PM CST to 5:02 PM CST
Where
Jasper County, 5 mi N of Rensselaer
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -87.150

Thunderstorm Wind, Benton

When
May 24, 6:09 PM CST
Where
Benton County, Fowler
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.617, -87.317

Seven inch tree limb broken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509979, 5509980, 5509981.